Alert archive / Louisiana / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 55, NWS New Orleans, LA

August 29, 2014Lafourche Parish, Terrebonne Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Aug 29, 2014, 10:21 AM CDT for Lafourche Parish, Terrebonne Parish, Louisiana. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2014, 10:21 AM CDT (15:21 UTC)
Expired
Aug 29, 2014, 11:15 AM CDT
In force
54 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties Lafourche Parish, LA, Terrebonne Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 3.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2014-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1092 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2014-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1092 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

295 
WUUS54 KLIX 291521
SVRLIX
LAC057-109-291615-
/O.NEW.KLIX.SV.W.0055.140829T1521Z-140829T1615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1021 AM CDT FRI AUG 29 2014

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LAFOURCHE PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITIES OF...GALLIANO...CUT OFF...
  EAST CENTRAL TERREBONNE PARISH IN SOUTHEAST LOUISIANA...

* UNTIL 1115 AM CDT

* AT 1020 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF LEEVILLE...
  OR 20 MILES SOUTH OF GALLIANO...AND MOVING NORTH AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MONTEGUT AND GOLDEN MEADOW

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE FOLLOW OUR OFFICE ON BOTH FACEBOOK AND TWITTER FOR MORE
INFORMATION ON SEVERE WEATHER AND TO RELAY WEATHER REPORTS AND
PHOTOS.

&&

LAT...LON 2913 9025 2914 9029 2921 9028 2925 9032
      2927 9036 2921 9041 2923 9042 2931 9042
      2931 9045 2927 9047 2928 9051 2955 9061
      2956 9019 2912 9013 2909 9019 2908 9025
TIME...MOT...LOC 1521Z 165DEG 13KT 2915 9028

$$

CAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 3:42 AM CDT, 6 hours 39 minutes earlier.

Area forecast discussion, Aug 29, 3:42 AM CDT, 6 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
342 AM CDT FRI AUG 29 2014

.DISCUSSION...
MORE ACTIVE WEATHER PATTERN WILL BE COMMENCING TODAY. AN UPPER LEVEL
TROUGH IS CURRENTLY MOVING EAST ACROSS THE CENTRAL PLAINS. IN DOING
SO...IT HAS SPLIT RIDGING ACROSS THE SOUTHERN CONUS. BY DOING
SO...THE GULF OF MEXICO WILL BE OPENED UP TO THE AREA THROUGH THE
WEEKEND WHICH WILL SET THE STAGE FOR HIGHER RAIN CHANCES. LATEST
WATER VAPOR IMAGERY SHOWS INFLUX OF MOISTURE RICH AIR JUST ON THE
CUSP OF THE COASTAL WATERS OF CWA. SHOWERS AND THUNDERSTORMS CAN BE
SEEN ON RADAR ALONG THIS EDGE OF MOISTURE. HAVE STAGGERED HOURLY POPS
TO TRY TO BEST TIME COVERAGE INCREASE THROUGHOUT THE MORNING AND
AFTERNOON. COVERAGE SHOULD RANGE FROM LOWER 40S IN SW MISSISSIPPI TO
70 ALONG THE COAST.

MODEL SOUNDINGS SHOW ABUNDANT MOISTURE...PRECIP WATER OVER 2
INCHES...WILL BE IN PLACE THROUGH SATURDAY WITH A MAX ON SATURDAY.
THUS THINKING COVERAGE WILL BE WIDESPREAD AND RAINFALL RATES QUITE
HIGH. IN ADDITION...HAVE INCREASED POPS EVEN MORE ON SATURDAY FROM
PREVIOUS FCST  OF 70 TO 80 PERCENT FOR ABOUT 2/3'S OF THE CWA. THIS
IS ABOVE MOST GUIDANCE BUT NOT BY MUCH. INCREASED CLOUD COVER AND
WIDESPREAD CONVECTION SHOULD LIMIT DAILY WARMING...SO HAVE KEPT
HIGHS ONLY IN THE MID TO UPPER 80S.

RAIN CHANCES SHOULD START TO COME BACK DOWN STARTING NEXT WEEK AS
THE TROUGH TO THE NORTH RACES NORTHEAST AND UPPER RIDGE BUILDS BACK
IN ACROSS THE SOUTHERN HALF OF THE UNITED STATES. MORE TYPICAL
SUMMERTIME DAILY AFTERNOON THUNDERSTORMS WILL BE POSSIBLE. GFS AND
ECMWF STILL SHOWING A WEAK TROPICAL WAVE MOVING ACROSS THE YUCATAN
PENINSULA AND INTO MEXICO GOING INTO THE MIDDLE OF NEXT WEEK. WILL
BE SOMETHING TO MONITOR ALTHOUGH NO TROPICAL THREAT EXISTS AT THIS
TIME.

MEFFER
&&

.AVIATION...

THERE WILL A HIGHER RISK OF SHOWERS AND THUNDERSTORMS IMPACTING THE
TERMINALS TODAY.  GIVEN THIS RISK...HAVE INCLUDED A TEMPO GROUP WITH
TS WORDING AND MVFR VSBY RESTRICTIONS FROM AROUND 18Z THROUGH 24Z.
OUTSIDE OF THE CONVECTIVE RISK...VFR CONDITIONS SHOULD PREVAIL AT
ALL OF THE TERMINALS. 32

&&

.MARINE...

A PERSISTENT RIDGE OF HIGH PRESSURE EXTENDING ACROSS THE EASTERN
GULF OF MEXICO WILL DOMINATE THE MARINE ZONES THROUGH THE FORECAST
PERIOD.  TODAY INTO TOMORROW...A WEAK TROPICAL WAVE WILL MOVE UP
FROM THE CENTRAL GULF OF MEXICO.  A SLIGHT INCREASE IN THE PRESSURE
GRADIENT SHOULD PUSH WINDS INTO SMALL CRAFT EXERCISE CAUTION RANGE
OVER THE OFFSHORE GULF WATERS.   AS THE TROPICAL WAVE MOVES INLAND
THE GRADIENT WILL WEAKEN ON SUNDAY.  WITH THE RIDGE STILL IN
PLACE...SOUTHEAST WINDS OF 10 TO 15 KNOTS WILL BE THE RULE FROM
SUNDAY THROUGH WEDNESDAY.  SEAS WILL GENERALLY RANGE FROM 3 TO 5
FEET THROUGH THE END OF THE FORECAST PERIOD.  32

&&

.DECISION SUPPORT...
DSS CODE...GREEN.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...SLURRY SUPPORT..

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR
         AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
         SIGNIFICANCE.
&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  91  74  86  73 /  40  40  80  30
BTR  90  76  87  74 /  50  50  80  30
ASD  89  78  88  75 /  60  40  70  30
MSY  88  79  88  78 /  60  40  70  40
GPT  89  79  87  77 /  60  40  70  30
PQL  90  78  88  75 /  60  40  70  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 29, 6:07 AM CDT, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
607 AM CDT FRI AUG 29 2014

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-292315-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
607 AM CDT FRI AUG 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A TROUGH OF LOW PRESSURE MOVING THROUGH THE AREA WILL BRING MORE
NUMEROUS THUNDERSTORMS TO THE AREA TODAY AND TONIGHT. THUNDERSTORMS
WILL BE MOST PREVALENT DURING THE AFTERNOON HOURS. THESE STORMS
COULD PRODUCE FREQUENT LIGHTNING STRIKES...LOCALLY HEAVY
RAINFALL...AND GUSTY WINDS. LOCALIZED STREET FLOODING WILL BE
POSSIBLE WITH SOME OF THE THUNDERSTORMS.

SMALL CRAFT MAY NEED TO EXERCISE CAUTION OVER THE OFFSHORE GULF
COASTAL WATERS WEST OF THE MOUTH OF THE MISSISSIPPI RIVER TONIGHT.
SOUTH-SOUTHEAST WINDS OF 15 TO 20 KNOTS AND SEAS OF 4 TO 5 FEET
WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NUMEROUS THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ON SATURDAY.
THUNDERSTORMS WILL BE MOST PREVALENT DURING THE AFTERNOON HOURS.
THESE STORMS COULD PRODUCE FREQUENT LIGHTNING STRIKES...LOCALLY
HEAVY RAINFALL...AND GUSTY WINDS. LOCALIZED STREET FLOODING WILL
BE POSSIBLE WITH SOME OF THE THUNDERSTORMS.

MORE TYPICAL SCATTERED AFTERNOON THUNDERSTORMS ARE EXPECTED
MONDAY THROUGH THURSDAY OVER THE AREA. THESE THUNDERSTORMS
COULD PRODUCE BRIEF HEAVY DOWNPOURS...FREQUENT LIGHTNING
STRIKES...AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Aug 29, 8:53 AM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
853 AM CDT FRI AUG 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     TSTM WND GST     60 SSW DULAC            28.57N 91.08W
08/29/2014  M52 MPH          GMZ570             XX   AWOS

            PLATFORM SPR REPORTED A WIND GUST OF 45 KNOTS.

&&

CBANNAN
Special weather statement, Aug 29, 9:38 AM CDT, 43 minutes before
LAZ056-059-065>067-291600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
938 AM CDT FRI AUG 29 2014

...LINE OF STRONG THUNDERSTORMS MOVING NORTH AFFECTING UPPER
TERREBONNE PARISH...ASSUMPTION PARISH...UPPER LAFOURCHE PARISH...
LOWER LAFOURCHE PARISH...LOWER TERREBONNE PARISH...

AT 934 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 17 MILES
SOUTHEAST OF BURNS POINT TO 16 MILES SOUTH OF HOUMA TO 24 MILES SOUTH
OF GALLIANO...MOVING NORTH AT 20 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...
DULAC...LEEVILLE...CHAUVIN...GOLDEN MEADOW...MONTEGUT...GALLIANO...
HOUMA...BAYOU CANE...GRAY...CUT OFF...SCHRIEVER...THIBODAUX...
RACELAND...MATHEWS...LOCKPORT...LAROSE AND LABADIEVILLE

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...WIND
GUSTS 40 TO 50 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS...AND TROPICAL FUNNEL CLOUDS ARE POSSIBLE.
SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE
PASSED.

CAB
Local storm report, Aug 29, 10:08 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1008 AM CDT FRI AUG 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     TSTM WND GST     48 SSE LEEVILLE         28.60N 89.90W
08/29/2014  M43 MPH          GMZ572             XX   AWOS

            PLATFORM MDJ REPORTED A WIND GUST OF 37 KNOTS.

&&

CBANNAN

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 9:01 AM CDTSpecial Marine WarningLIX89 min
Aug 29, 9:33 AM CDTSpecial Marine WarningLIX87 min
Aug 29, 9:58 AM CDTSpecial Marine WarningLIX32 min
Aug 29, 10:30 AM CDTSpecial Marine WarningLIX90 min
Aug 29, 10:40 AM CDTSpecial Marine WarningLIX95 min
Aug 29, 12:24 PM CDTSpecial Marine WarningLIX96 min
Aug 29, 3:35 PM CDTAreal Flood AdvisoryLIXSaint Tammany115 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.